Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Nov, 2015, Volume 83, Issue 6

Equivalence Between Out-of-Sample Forecast Comparisons and Wald Statistics
p. 2485-2505

Peter Reinhard Hansen, Allan Timmermann

We demonstrate the asymptotic equivalence between commonly used test statistics for out‐of‐sample forecasting performance and conventional Wald statistics. This equivalence greatly simplifies the computational burden of calculating recursive out‐of‐sample test statistics and their critical values. For the case with nested models, we show that the limit distribution, which has previously been expressed through stochastic integrals, has a simple representation in terms of X2‐distributed random variables and we derive its density. We also generalize the limit theory to cover local alternatives and characterize the power properties of the test.

Log In To View Full Content

Supplemental Material

Supplement to "Equivalence Between Out-of-Sample Forecast Comparisons and Wald Statistics"

This zip file provides the replication files for the manuscript.